Kansas, 2010

Tornado in Kansas, September 25, 2010

September 25, 2010 · NWS DDC · 1 event in 1 county or zone

A brief landspout was reported by law enforcement underneath a rapidly developing thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A brief landspout was reported by law enforcement underneath a rapidly developing thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 25, 1:03 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 25, 1:03 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
203 PM CDT SAT SEP 25 2010

.DISCUSSION...

DAYS 1-2...

COLD FRONT CURRENTLY MOVING SOUTH ACROSS THE CWA EARLIER THIS
AFTERNOON. BY 20Z THIS FRONT WILL BEGIN TO ENCOUNTER MID-UPPER 60
DWPTS AS IT CROSSES INTO SE KS AS PROGGED MU CAPES INCREASE TO
GREATER THAN 2000J/KG. ALOFT THE NOISE OF A 25 JET WILL ALSO BE
DIVING SOUTH INTO CNTL KS AND AT THIS TIME BASED ON 12Z NAM/GFS
THE BETTER UPPER LVL DYNAMICS BETWEEN 21-00Z WILL BE IN SOUTH CNTL
KS/NC OK WHICH WILL ALSO INCLUDE PORTIONS OF OUR SE CWA BRIEFLY.
GIVEN THIS ALONG WITH TIMING OF THE FROPA, +60 DEGREE DWPTS AND
PROGGED MU CAPES WILL KEEP POPS GOING SOUTHEAST OF DDC FOR
PRIMARILY LATE THIS AFTERNOON. THE WINDOW FOR PCPN IN OUR SE
HOWEVER APPEARS SMALL AND WILL MAINLY BETWEEN 21Z-00Z SO WILL
RAISE POPS IN THE SE NEAR PTT/P28 UNTIL 00Z AND THEN TAPER PCPN
OFF FROM NW-SE.

AS THIS FRONT AND ANY ASSOCIATED PCPN EXITS THE AREA EARLY
THIS EVENING A COOL SFC HIGH WILL BEGIN TO SETTLE INTO KS WITH WINDS
BECOMING LT/VRB AFTER 6Z. LIGHT WINDS AND CLEAR SKIES SHOULD SET
THE STAGE FOR A COOL NIGHT FOR MUCH OF SW KS. GUIDANCE SUGGESTING
UPPER 40S- AROUND 50 FOR LOWS BUT BASED ON EXPECTED DWPTS WILL
UNDERCUT THESE NUMBERS BY A FEW DEGREES.

SUNDAY MAY BE SUNNY BUT COOL. BASED ON 00Z 85H MIX DOWN TEMPS
WILL CONTINUE TO FOLLOW THE CURRENT COOL FORECAST WITH ONLY MINOR
ADJUSTMENTS. TEMPERATURES WILL THEN BEGIN TO SLOWLY WARM EARLY
NEXT WEEK WITH 85H TEMP TRENDS FROM 00Z MON TO 00Z TUES SUGGESTING
HIGHS REBOUNDING BACK INTO THE 80S WEST OF DDC MONDAY AFTERNOON
WHILE UPPER 70S MORE LIKELY FURTHER EAST.

DAYS 3-7...

THE MEDIUM RANGE FORECAST APPEARS RATHER INTERESTING IN THAT THERE
WILL BE VIRTUALLY NO CHANCE FOR PRECIPITATION AS THE ATMOSPHERE
BECOMES DRY THROUGH A DEEP LAYER AS LARGE SCALE RIDGING DEVELOPS
INTO THE NORTHERN PLAIN. AS THE UPPER HIGH SETTLES ACROSS THE
CENTRAL HIGH PLAINS AND SOUTHWEST KANSAS THERE IS VERY GOOD
AGREEMENT BETWEEN THE ECMWF/GFS AS WELL AS THE GEM-NH (CANADIAN)
MODELS ON EVOLUTION OF THE UPPER PATTERN. THE LATEST 12 UTC RUNS OF
THE GFS AND ECMWF APPEAR TO NOT ANCHOR THE UPPER RIDGE QUITE AS FAR
EAST. THIS INDICATES NORTHWEST FLOW COULD BECOME ESTABLISHED BEFORE
THE WEEKEND ARRIVES, LEADING TO EVEN LIGHTER SURFACE WINDS FIELDS AS
THE UPPER FLOW  BECOMES PARALLEL WITH THE MOUNTAIN RANGE, BUT ALSO
ALLOWING THE POSSIBILITY OF COOLER TEMPERATURES, WHICH WILL BE A
CHALLENGE GOING INTO THIS  PERIOD AS MODELS INDICATE QUITE SHALLOW
MIXING LAYERS.

&&

.AVIATION...

FRONTAL BOUNDARY NOW MOVING SOUTHEAST THROUGH THE FORECAST AREA
COULD BE THE FOCUS FOR A FEW DEVELOPING TOWERING CUMULONIMBUS DURING
THE LATE AFTERNOON. A SOUTHEAST WIND MIGHT BE SWITCHING TO NORTHWEST
BEFORE THE CAPES BECOME REALIZED ACROSS THE LOW LEVEL BAROCLINIC
ZONE HOWEVER, SO CONFIDENCE IS NOT HIGH FOR TSRA AND WE WILL
MONITOR FOR POTENTIAL TAF AMENDMENTS. AS THE FRONTAL BOUNDARY SLIPS
SOUTH OF THE ENTIRE FORECAST AREA, DRY ADVECTION NEAR THE SURFACE
WILL CONTINUE SUPPORTED BY THE MID 40'S DEW POINTS NOW SHOWING UP
ACROSS WEST CENTRAL KANSAS. THIS DRIER AIR SHOULD BE KEY IN
PRECLUDING DENSE FOG DEVELOPMENT AGAIN TONIGHT AS WINDS AGAIN BECOME
LIGHT AND VARIABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  72  48  80 /   0   0   0   0
GCK  46  74  48  82 /   0   0   0   0
EHA  48  76  49  85 /   0   0   0   0
LBL  48  75  49  83 /   0   0   0   0
HYS  46  70  47  79 /   0   0   0   0
P28  49  71  48  77 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/33/33
Hazardous weather outlook, Sep 25, 3:20 AM CST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT SAT SEP 25 2010

KSZ030-031-043>046-061>066-074>081-084>090-260930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 AM CDT SAT SEP 25 2010 /320 AM MDT SAT SEP 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON NEAR A
LINE FROM LARNED TO MEADE. THE AREA OF THUNDERSTORMS WILL
PROPAGATE TOWARD THE SOUTHEAST DURING THE AFTERNOON AND WILL MOVE
INTO OKLAHOMA BY 600 PM. BRIEF HEAVY RAINFALL, GUSTY WINDS AND
SMALL HAIL CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS.

A COLD FRONT WILL MOVE INTO NORTHWEST KANSAS EARLY THIS MORNING
AND PROGRESS ACROSS ALL BUT THE SOUTHEAST CORNER OF THE STATE BY
EARLY EVENING. LOW LEVEL MOISTURE WILL CONTINUE TO SPREAD INTO
WESTERN KANSAS IN ADVANCE OF THE FRONT, AND DEW POINT TEMPERATURES
WILL RISE INTO THE LOW TO MID 60S THIS MORNING. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE COLD FRONT EARLY THIS AFTERNOON AND
TO MOVE SOUTHEASTWARD WITH THE FRONT. COOL HIGH PRESSURE WILL
BUILD INTO KANSAS BEHIND THE FRONT. AN EXTENDED PERIOD OF QUIET
WEATHER CAN BE EXPECTED AFTER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION PROBABLY WILL NOT BE NECESSARY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Sep 25, 2:56 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT SAT SEP 25 2010

KSZ081-090-252145-
BARBER-PRATT-
356 PM CDT SAT SEP 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND SOUTHEASTERN
PRATT COUNTIES...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAWYER...MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3757 9848 3731 9846 3745 9888 3763 9874
TIME...MOT...LOC 2056Z 295DEG 40KT 3749 9860

RUSSELL
Special weather statement, Sep 25, 3:42 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT SAT SEP 25 2010

KSZ089-252230-
COMANCHE-
442 PM CDT SAT SEP 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE COUNTY...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF AETNA...MOVING SOUTHEAST AT 30
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3700 9900 3700 9934 3720 9933 3727 9901
TIME...MOT...LOC 2142Z 326DEG 27KT 3709 9913

RUSSELL

The radar

The Dodge City radar (KDDC), 95 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Comanche

When
September 25, 3:49 PM CST to 3:51 PM CST
Where
Comanche County, 3.38 mi ENE of Buttermilk to 3.78 mi E of Buttermilk
Rating
EF0
Path length
0.49 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.110, -99.270

This brief landspout tornado formed under a rapidly developing thunderstorm but did not encounter anything to damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262873.